Kentucky, 2011

Flash Flooding and Flood in Kentucky, July 19 to 20, 2011

July 19 to 20, 2011 · NWS JKL · 6 events in 4 counties and zones

Clusters of slow moving thunderstorms dumped between 1 and 4 inches of rain on portions of eastern KY during the evening hours of July 19th. The worst hit area was eastern Powell county, where 3-4 inches of rain fell in a 2 or 3 hour period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Clusters of slow moving thunderstorms dumped between 1 and 4 inches of rain on portions of eastern KY during the evening hours of July 19th. The worst hit area was eastern Powell county, where 3-4 inches of rain fell in a 2 or 3 hour period. The Natural Bridge State Park, and surrounding areas, experienced widespread and damaging flash flooding and flooding. Visitors in the park had to be evacuated as flood waters rose around them. A large mudslide also occurred and caused a long lasting blockage of Hwy 11 south of Natural Bridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 19, 3:00 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 19, 3:00 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT TUE JUL 19 2011

.SHORT TERM.../TONIGHT THROUGH THURSDAY/...UPDATED

LITTLE CHANGE IN THE SYNOPTIC PATTERN FROM THE LAST COUPLE OF DAYS
WITH A STUBBORN RIDGE OVER THE HEART OF THE CONUS LEAVING ERN KY
SUSCEPTIBLE TO NUMEROUS SHORT WAVES SEEN IN WV IMAGERY ROUNDING THE
RIDGE AND POISED TO DROP SOUTH ACROSS THE OHIO VALLEY. SFC HIGH
PRESSURE OVER THE DEEP SOUTH CONTINUES TO DRIVE A MOIST...WARM AIR
MASS INTO THE AREA WITH DEW POINTS THIS AFTERNOON NOW REACHING INTO
THE MID 70S. LEFTOVER CLOUDS FROM THIS MORNING/S DECAYING MCS HAVE
KEPT TEMPS ACROSS MOST OF THE AREA THIS AFTERNOON IN CHECK...THOUGH
ENOUGH CLEARING AROUND THE CUMBERLAND HAS ALLOWED THE MERCURY ALONG
THE TN BORDER TO CLIMB INTO THE LOWER 90S.

FOR TONIGHT...MODELS ARE IN SOME AGREEMENT WITH BRINGING ANOTHER
IMPULSE THROUGH THE REGION DURING THE LATE EVENING/EARLY OVERNIGHT
PERIOD. LAPS ANALYSIS IS STILL SHOWING PLENTY OF SB CAPE TO WORK WITH
WHILE SOUNDINGS INDICATE A WEAK...BREAKABLE CAP IF WE CAN JUST CLEAR
OUT A LITTLE MORE. INDEED...RADAR HAS STARTED LIGHTING UP WITH
ISOLATED TO SCATTERED ACTIVITY AND WILL PUT IN A PRE FIRST PERIOD TO
KEEP THE SCATTERED WORDING FOCUSED ON THIS EVENING...BUT AM EXPECTING
ANY SIGNIFICANT ACTIVITY TO BEGIN DROPPING OFF ONCE THE SUN GOES DOWN
WITH FOG BECOMING THE MAIN ISSUE ONCE AGAIN AFTER MIDNIGHT.

FOR WEDNESDAY...TEMPERATURES WILL BE THE MAIN STORY...THOUGH WE WILL
STILL BE ON THE ERN PERIPHERY OF THE UPPER LEVEL RIDGE AND THUS
STILL IN THE CROSS HAIRS OF ANY SHORT WAVE ENERGY ROUNDING THE RIDGE.
HAVE FOLLOWED MORE ALONG THE LINES OF WHAT WE SAW ON MONDAY...BUT
WITH LESS SHOWER ACTIVITY AND ASSOCIATED CLOUD COVER EXPECTED...AND
ANOTHER DAY UNDER THE INFLUENCE OF THE WAA PATTERN...WE SHOULD HAVE
AN EASIER TIME REACHING INTO THE UPPER 80S AND LOWER 90S ACROSS THE
BOARD.

WITH DEW POINTS STEADILY RISING INTO THE MID 70S AGAIN TOMORROW
AFTERNOON...THIS WOULD RESULT IN HEAT INDICES IN THE UPPER 90S WITH A
HANDFUL OF LOCATIONS REACHING TRIPLE DIGITS FOR A FEW HOURS. AFTER
SOME COORDINATION WITH THE NEIGHBORS...AND SOME CRITERIA DIFFERENCES
ALONG THE BORDERS...HAVE OPTED TO HOLD OFF ON AN ADVISORY FOR THE
MOMENT...WILL CONTINUE WITH THE STRONGLY WORDED HWO AND SPS...AND LET
THE NEXT SHIFT TAKE ANOTHER LOOK AS ANYTHING MORE THAN ISOLATED TO
WIDELY SCATTERED CONVECTION DURING THE PEAK HEATING HOURS WOULD
LIKELY KEEP INDICES RELEGATED TO THE MID AND UPPER 90S.

FOLLOWING THE DIURNAL PATTERN...SHOWERS/THUNDERSTORMS SHOULD DIMINISH
QUICKLY WEDNESDAY EVENING WITH FOG LIKELY DEVELOPING AGAIN AS THE
RIDGE BEGINS TO EXPAND EASTWARD INTO THE AREA. UNDER THE INFLUENCE OF
THE BROAD RIDGE ALOFT AND SFC HIGH PRESSURE OVER THE SOUTHEASTERN CONUS
WE SHOULD FINALLY BEGIN TO SEE SOME DRIER...QUIETER WEATHER...ALBEIT A
LITTLE HOTTER FOR THURSDAY. MODELS HOWEVER CONTINUE TO ADVERTISE
SCATTERED CONVECTION DURING THE DAY SO WILL CONTINUE TO KEEP ISOLATED
POPS DURING THE DAY...THOUGH TEMPERATURES IN THE LOWER 90S ARE
LOOKING LIKE A MORE SOLID BET WITH HEAT INDICES AGAIN APPROACHING AND
PROBABLY EXCEEDING 100 DEGREES DURING THE AFTERNOON.

.LONG TERM.../THURSDAY NIGHT THROUGH TUESDAY/...UPDATED

THERE REMAINS GOOD MODEL AGREEMENT IN THE OVERALL SYNOPTIC PATTERN
THROUGH THE PERIOD. THE PERIOD SHOULD BEGIN WITH A WEST TO EAST
ORIENTED UPPER RIDGE AXIS ACROSS THE OH VALLEY AND INTO THE MID
ATLANTIC STATES. BOTH THE ECMWF AND GFS STRENGTHEN THE RIDGE
SLIGHTLY ON FRI NIGHT AND SAT AND BRIEFLY BUILD IT TOWARD THE GREAT
LAKES. AN UPPER LEVEL LOW/TROUGHING IS PROGGED TO MOVE NEAR THE
US/CANADIAN BORDER IN THE WESTERLIES AND LEAD TO A FLATTENING OUT OF
THE RIDGE TO END THE WEEKEND. BOTH THE GFS AND ECMWF FORECAST THE
RIDGE TO AT LEAST BRIEFLY RETROGRADE TO THE WEST EARLY NEXT WEEK
WITH TROUGHING GRADUALLY SHIFTING ACROSS THE NORTHEASTERN US AND THE
MID ATLANTIC STATES. THE UPPER LEVEL RIDGE MAY BEGIN TO BUILD BACK
TOWARD THE AREA AT THE END OF THE PERIOD.

AT THE SFC...THE REGION WILL REMAIN IN THE WARM SECTOR EARLY IN THE
PERIOD WITH A BOUNDARY POSSIBLY BRIEFLY GETTING TO OR JUST SOUTH OF
THE SOUTHERN GREAT LAKES RETREATING NORTH AS A WARM FRONT AS LOW
PRESSURE TRACKS THROUGH THE NORTHERN PLAINS AND INTO THE NORTHERN
GREAT LAKES REGION. THIS LOW SHOULD TRACK THROUGH THE NORTHERN GREAT
LAKES AND INTO THE ST LAWRENCE VALLEY AND ON INTO THE ATLANTIC FROM
SUN THROUGH TUE IN RESPONSE TO THE UPPER TROUGH MOVING FROM THE
GREAT LAKES AND INTO THE NORTHEASTERN STATES. A SFC COLD FRONT
SHOULD BEGIN TO APPROACH THE REGION BY SUN NIGHT AND THEN CROSS THE
AREA ON MONDAY PER MODEL AND HPC GUIDANCE. SFC HIGH PRESSURE IS
PROGGED TO BUILD INTO THE REGION AT THE END OF THE PERIOD. THIS
SHOULD LEAD TO SOME RELIEF FROM THE 70 PLUS DEWPOINTS AND MINIMAL
PRECIP CHANCES BY TUE.

PRIOR TO THE FROPA EARLY NEXT WEEK...WITH THE UPPER LEVEL RIDGE AXIS
NEAR OR OVERHEAD...TRIGGERS FOR CONVECTION APPEAR RATHER
UNCERTAIN...WITH NOT MUCH MORE THAN DAYTIME HEATING. OVERALL...THE
DIURNAL FLAVOR TO THE POPS THROUGH SUN APPEARS REASONABLE. THE RIDGE
STRENGTH AND ASSOCIATED SUBSIDENCE MAY BE SUFFICIENT TO PRECLUDE
MUCH IN THE WAY OF CONVECTION ON FRI AND SAT. IF THAT WERE TO
OCCUR...TEMPERATURES AND HEAT INDICES WOULD END UP WARMER. FRI AND
POSSIBLY SAT WE COULD APPROACH HEAT ADVISORY CRITERIA IN SOME OR ALL
AREAS. AS FOR POPS WENT WITH ISOLATED TO SCATTERED POPS...HIGHEST
GENERALLY IN THE PM THROUGH SUN AND THEN FURTHER IN THE SCATTERED
RANGE ON SUN NIGHT AND MON ALONG AND IN ADVANCE OF THE COLD FRONT.
HELD ONTO ISOLATED TO SCATTERED POPS INTO MON NIGHT AND TUE DUE TO
UNCERTAINTY IN TIMING OF THE FROPA AND HOW QUICKLY THE AIRMASS WOULD
DRY OUT.

&&

.AVIATION.../18Z TO 18Z/

SHRA/TSTMS ACTIVITY FADING QUICKLY THIS AFTERNOON AND VFR SHOULD
PREVAIL WITH BRIEF PERIOD OF IFR STILL POSSIBLE AT TERMINALS EAST OF
A LINE FROM AROUND LOZ THRU JKL FOR THE FIRST FEW HOURS OF THE
PERIOD. THEREAFTER...UNCERTAINTY INCREASES WITH TIME BUT AT THE
MOMENT AM EXPECTING SOME ISOLATED SHRA/TSTM REDEVELOPMENT ACROSS THE
AREA LATE THIS AFTERNOON...POSSIBLY CONTINUING INTO THE EVENING
BEFORE DIMINISHING. GUIDANCE IS HINTING AT SOME NOCTURNAL CONVECTION
BUT WILL FOLLOW PERSISTENCE AND GO WITH PARTIALLY CLEARING SKIES
EARLY FOLLOWED BY FOG AFTER 04Z. CONDITIONS COULD DROP AGAIN TO IFR
OR WORSE LOCALLY BEFORE FOG BEGINS TO MIX OUT AFTER SUNRISE AGAIN.
VFR SHOULD PREVAIL DURING THE REMAINDER OF THE PERIOD BUT SHRA/TSTMS
WILL BE IN THE OFFING ONCE AGAIN TOWARDS THE END OF THE FCST WINDOW.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MB
LONG TERM...JP
AVIATION...MB
Hazardous weather outlook, Jul 19, 3:12 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
412 PM EDT TUE JUL 19 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
412 PM EDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE...MAINLY THIS EVENING. THERE IS A SLIGHT
RISK THAT SOME OF THE STORMS MAY BE SEVERE DURING THE EVENING...WITH
THE GREATEST THREAT BEING DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH SUNDAY...MAINLY
DURING EACH AFTERNOON AND EVENING. THUNDERSTORMS ARE POSSIBLE ON
SUNDAY NIGHT AND MONDAY.

TEMPERATURES IN UPPER 80S AND LOWER 90S...COMBINED WITH UNCOMFORTABLY
HIGH RELATIVE HUMIDITY DURING THE AFTERNOONS FROM WEDNESDAY THROUGH
SATURDAY...WILL LEAD TO HEAT INDICES AROUND OR IN EXCESS OF 100
DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCE OF HEAVY RAIN OR
DAMAGING WIND THIS EVENING.

MB/JP

In the hours before

Special weather statement, Jul 19, 3:04 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
404 PM EDT TUE JUL 19 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-200930-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
404 PM EDT TUE JUL 19 2011

...OPPRESSIVE HEAT AND HUMIDITY FOR THE NEXT SEVERAL DAYS...

A COMBINATION OF HOT TEMPERATURES AND MOIST AIR WILL MAKE THE WEATHER
VERY UNCOMFORTABLE THROUGH SATURDAY. WHEN BOTH TEMPERATURE AND
HUMIDITY ARE CONSIDERED...HEAT INDICES AROUND OR IN EXCESS OF 100 ARE
ANTICIPATED BEGINNING ON WEDNESDAY AFTERNOON...AND MAY REQUIRE A HEAT
ADVISORY TO BE ISSUED.

THE HEAT CAN CAUSE STRESS TO THE BODY AND IS ESPECIALLY DANGEROUS FOR
THE ELDERLY AND FOR PEOPLE WORKING OUTSIDE IN THE HOT SUN. TAKE EXTRA
PRECAUTIONS IF YOU WILL BE SPENDING TIME OUTSIDE. WHEN POSSIBLE...
RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR LATE EVENING.
EVERYONE SPENDING TIME IN THE HEAT SHOULD DRINK PLENTY OF WATER AND
LIMIT TIME SPENT IN DIRECT SUNLIGHT.

DO NOT LEAVE CHILDREN OR PETS IN A CAR...EVEN WITH THE WINDOWS
CRACKED OPEN. A VEHICLE CAN HEAT UP TO OVER 120 DEGREES IN LESS THAN A
HALF AN HOUR. LEAVING A CHILD OR PET IN AN ENCLOSED VEHICLE...EVEN
FOR A SHORT TIME...CAN BE DEADLY. REMEMBER...BEAT THE HEAT...CHECK
THE BACK SEAT.

HAL/MB/JP
Special weather statement, Jul 19, 3:36 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
436 PM EDT TUE JUL 19 2011

KYZ108-111-112-192100-
WOLFE-LEE-BREATHITT-
436 PM EDT TUE JUL 19 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 500
PM EDT TUESDAY AFTERNOON...

   EXTREME SOUTH CENTRAL WOLFE...
   EXTREME EAST CENTRAL LEE AND
   WESTERN BREATHITT.

AT 435 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAR CREEK...OR
7 MILES NORTHWEST OF JACKSON...MOVING SOUTHEAST AT 20 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1.50 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

KAS
Special weather statement, Jul 19, 4:34 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
534 PM EDT TUE JUL 19 2011

KYZ108-111-112-192200-
WOLFE-LEE-BREATHITT-
534 PM EDT TUE JUL 19 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 600
PM EDT TUESDAY EVENING...

   SOUTH CENTRAL WOLFE...
   EAST CENTRAL LEE AND
   NORTHWESTERN BREATHITT.

AT 534 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FLAT...OR 6
MILES SOUTH OF CAMPTON...MOVING SOUTH AT 20 MPH.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

KAS
Special weather statement, Jul 19, 4:50 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
550 PM EDT TUE JUL 19 2011

KYZ059-060-108-192215-
MENIFEE-POWELL-WOLFE-
550 PM EDT TUE JUL 19 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 615
PM EDT TUESDAY EVENING...

   SOUTH CENTRAL MENIFEE...
   EASTERN POWELL AND
   NORTHWESTERN WOLFE.

AT 550 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAYSTACK...OR
7 MILES SOUTH OF FRENCHBURG...MOVING SOUTHEAST AT 15 MPH.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

KAS

The radar

The Jackson,KY radar (KJKL), 28 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Magoffin

When
July 19, 4:50 PM EST to 5:25 PM EST
Where
Magoffin County, Salyersville
Reported by
NWS Employee
Coordinates
37.750, -83.070

A weather service employee measured 1.22 inches of rain at his home in Salyersville between 550 pm and 625 pm.

Heavy Rain, Lee

When
July 19, 5:30 PM EST to 6:30 PM EST
Where
Lee County, Beattyville
Reported by
COOP Observer
Coordinates
37.580, -83.720

A volunteer weather observer measured 1.5 inches of rainfall at his home in Beattyville over a one hour period.

Flash Flood, Powell

When
July 19, 6:00 PM EST to 9:00 PM EST
Where
Powell County, 2.38 mi WSW of Slade to 1.31 mi SW of Natural Bridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.783, -83.738

The Stanton dispatch office reported that major flooding was occurring in the Natural Bridge State Resort Park and that evacuations were taking place. A large mudslide had also occurred on Hwy 11 south of Natural Bridge and was in the process of being cleared. The flooding began around 7 pm and was ongoing at the time the report was called in at around 9 pm.

Heavy Rain, Owsley

When
July 19, 6:15 PM EST to 7:15 PM EST
Where
Owsley County, 2 mi S of Booneville
Reported by
Mesonet
Coordinates
37.451, -83.680

The mesonet site near Booneville recorded 2.38 inches of rainfall between 715 pm and 815 pm.

Flash Flood, Powell

When
July 19, 6:30 PM EST to 7:30 PM EST
Where
Powell County, 0.72 mi E of Lombard to 2.24 mi ESE of Lombard
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.820, -83.687

The Menifee county emergency manager witnessed flash flooding on Hwy 77 in extreme eastern Powell county near the Menifee county line. The flooding most likely occurred between 730 pm and 830 pm.

Flood, Powell

When
July 19, 9:00 PM EST to July 20, 12:00 AM EST
Where
Powell County, 1.46 mi SSW of Slade to 1.32 mi SW of Natural Bridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.781, -83.712

After the initial flash flooding ended, much of the Natural Bridge State Park was under water. The flood waters slowly receded during the early overnight hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326677, 326684, 326680, 326686, 326679, 326682.